Hail, Keith
- When
- June 28, 5:24 PM MST
- Where
- Keith County, 6.8 mi W of Brule
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.090, -102.030
Thunderstorms developed in northeastern Colorado during the afternoon hours of June 28th. This activity moved into southwestern Nebraska, becoming severe, producing quarter sized hail and thunderstorm wind gusts up to 76 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in northeastern Colorado during the afternoon hours of June 28th. This activity moved into southwestern Nebraska, becoming severe, producing quarter sized hail and thunderstorm wind gusts up to 76 MPH. Other activity moved into north central Nebraska from southern South Dakota during the late evening hours. This activity produced wind gusts of 63 MPH in the Valentine area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 3:51 PM MST, 1 hour 33 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 551 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - A slight (level 2 of 5) risk of severe storms is expected tonight across portions of north central Nebraska with damaging winds and hail being the main threats. - A marginal (level 1 of 5) risk of severe storms is expected Sunday night across much of Nebraska. Large hail and strong winds will be the main threats. - Drier conditions return through Tuesday with near to slightly below normal temperatures. - Rain and thunderstorms return Tuesday night with near daily chances through the end of the week. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 310 PM CDT Sat Jun 28 2025 Active weather will continue through the short term bringing thunderstorms to the region during the late afternoon and evenings today and again Sunday. A short wave will trigger some elevated storms across northern Nebraska and southern South Dakota by late afternoon. These storms have the potential to push southeast throughout the evening with the main threat being damaging winds, but some larger hail may also be possible in the more organized thunderstorms. Of note, some of the latest hi-res CAMs suggest very strong winds associated with a developing MCS by late evening to early morning. Wind gusts up to 40 mph or higher may be possible with this system as it moves southeast into central Nebraska. At this time, confidence relatively low in this development, but with a few models hinting at this, it's worth a mention. While the severe potential comes to an end by early Sunday morning (by 1 AM CT), scattered showers and thunderstorms will continue across northern Nebraska overnight and into Sunday morning. Another shortwave will pivot across Nebraska Sunday evening bringing another opportunity for some widely scattered thunderstorms, some potentially severe. There is some concern on how continuing convection across the region Sunday morning may impact severe potential later on Sunday. Still, SPC's marginal risk seems valid as moderate instability exists across portions of southwest and central Nebraska. At this time, large hail will be the main threat for Sunday's storms, but some isolated stronger wind gusts could still be possible. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 310 PM CDT Sat Jun 28 2025 Upper level ridging will begin to build across the western US by Monday morning. This will bring a return to quieter and drier weather for the first part of the week as surface high pressure builds into the central Plains. In addition to drier weather, this ridge will also herald in some cooler, slightly below to near normal temperatures. Expect highs to rise into the mid 80s on Monday rising into the upper 80s on Tuesday. Near daily isolated rain and thunderstorm chances will return on Tuesday night lasting through the end of the week. At this time, confidence in locations of impact and timing is low and therefore, the severe potential is low at this time, but a stronger storm or two cannot be ruled out completely with small hail and strong wind gusts being the main threats. Will continue to monitor severe potential over the next few days as models get a better handle on the environment. In addition, temperatures will also steadily rise back into the mid 90s by Friday as warm air advection pushes 850 mb temperatures in the 25 to 30 C range into western and north central Nebraska. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 544 PM CDT Sat Jun 28 2025 Showers and thunderstorms will continue to develop through this evening and slowly push southeastward overnight. Strong winds and hail will be the main threats with these storms. Storms exit the area by early morning with VFR conditions returning to KLBF. Some stronger winds continue through the overnight across northern Nebraska impacting KVTN with gusts up to 25 knots. Winds diminish by sunrise Sunday morning. In addition, some lingering rain showers will likely continue across northern Nebraska through much of the overnight period. Some brief reductions in visibility will be the main concerns with these showers. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 309 PM CDT Sat Jun 28 2025 NEZ004>010-022>029-035>038-056>059-069>071-094-292015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 309 PM CDT Sat Jun 28 2025 /209 PM MDT Sat Jun 28 2025/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. A slight risk (level 2 of 5) of severe thunderstorms is possible late this afternoon and evening for much of the Sandhills into north central Nebraska. Main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk (level 1 of 5) of severe thunderstorms is possible Sunday evening for all of western and north central Nebraska. The main threat will be large hail, but some stronger winds are also possible. Thunderstorm chances continue Tuesday night through Friday night. The threat for severe weather is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
557 PM MDT Sat Jun 28 2025
NEZ056>058-290045-
Deuel NE-Perkins NE-Keith NE-
557 PM MDT Sat Jun 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH AND SOUTHEASTERN DEUEL COUNTIES THROUGH 645 PM
MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Barton, or 9 miles south of Big Springs, moving
east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ogallala, Grant, Big Springs, Brule, Barton, Wild Horse Spring,
Goldeneye State Wildlife Management Area, Megeath, and Lake View
Campground.
This includes the following highways...
Highway 61 between mile markers 68 and 85.
Interstate 80 in Nebraska between mile markers 99 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4102 10227 4128 10188 4089 10152 4078 10205
4100 10205 4100 10226
TIME...MOT...LOC 2356Z 248DEG 25KT 4093 10209
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JWSThe North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Outflow from decaying thunderstorms.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267807, 1267808, 1267809, 1267813, 1267811, 1267812.